safety medical

Effexor Weight Gain

Effexor (venlafaxine) is an antidepressant medication which has been helpful for treating thousands of patients with major depressive disorder (MDD) and generalized anxiety disorder (GAD). It functions by increasing the concentrations of norepinephrine and serotonin within the frontal lobe of the brain. Correct levels of these neurotransmitters are essential for maintaining proper mental health. Due to its action upon serotonin and norepinephrine it belongs to the class of drugs know as serotonin-norepinephrine reuptake inhibitors or SNRIs. Though the majority of those who take this medication do not experience any adverse side effects some have noticed an increase in their weight while taking Effexor.

Does Effexor cause weight gain?

It is disputed whether Effexor (venlafaxine) is what has caused the weight gain in certain individuals who are taking Effexor. There are many factors that can lead to weight gain which may appear to make the changes in weight directly tied to Effexor when they are actually not. One reason weight gain may appear in those who are taking Effexor is that depression often causes a lack of appetite. If Effexor cures the depression in such an individual they may experience a return in their appetite and thereby an increase in their weight. Another theory of why Effexor may cause weight gain in certain individuals is due to it causing an increase of water retention by cell tissue. This would cause you to gain weight, but it would not be from an increase in fat cells. One way to limit the retention of water by your cell tissues while taking Effexor is to eliminate foods that are high in sodium from your diet. High sodium foods will only add to the amount of water retained by your body. In some who take Effexor the medication may interact with portions of their brain that are tied to feelings of hunger. This can cause them to develop a bigger appetite leading them to eat larger portions which would also lead to weight gain.

Effexor and weight loss

Surprisingly there are individuals who report losing weight while taking Effexor (venlafaxine). The reason for this may be that some medications can have drastically different effects on different individuals due to differences in body chemistry. It should also be noted that Effexor causes stimulant like effects in a portion of those prescribed it as well. Medical professionals have speculated that in those who feel stimulant effects from Effexor have a greater propensity to experience weight loss while on the medication than those who do not. This is probable as many stimulants are known to suppress the appetite of those who take them. Some who take Effexor report losing weight in the first couple months of taking the medication and then beginning to gain weight after the first few months of treatment with Effexor are finished.

Controlling weight change on Effexor (venlafaxine)

Due to its unpredictable effects upon weight it can be very difficult to control weight changes while on Effexor. One way to help with weight gain or weight loss is to determine your caloric intake before starting on the medication and sticking to that amount of calories per day while on the medication. This will help to eliminate weight gain from calories. Unfortunately, there is no sure way to completely lose added weight put on from water. If the weight changes are too drastic your doctor may choose to switch you to another medication for depression that may not effect your weight as much as Effexor (venlafaxine) does.

4 / 51 votes (click to rate this article)

Comments

No comments yet

Leave a Reply

Submit comment